Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 42, NWS Tucson, AZ

July 28, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 28, 2022, 11:03 AM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2022, 11:03 AM MST (18:03 UTC)
Expired
Jul 28, 2022, 2:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS55 KTWC 281803
FFWTWC
AZC019-282115-
/O.NEW.KTWC.FF.W.0042.220728T1803Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1103 AM MST Thu Jul 28 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 215 PM MST.

* At 1103 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Contreras Fire burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kitt Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
      3201 11166 3202 11159 3193 11157

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
003 
WGUS75 KTWC 281955
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1255 PM MST Thu Jul 28 2022

AZC019-282115-
/O.CON.KTWC.FF.W.0042.000000T0000Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1255 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST THIS 
AFTERNOON FOR CENTRAL PIMA COUNTY...

At 1255 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Contreras Fire burn scar. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kitt Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
      3201 11166 3202 11159 3193 11157

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
087 
WGUS75 KTWC 282111
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
211 PM MST Thu Jul 28 2022

AZC019-282121-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-220728T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
211 PM MST Thu Jul 28 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST THIS AFTERNOON FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Friday for a 
portion of Southeast Arizona.

LAT...LON 3188 11157 3188 11163 3190 11167 3196 11168
      3201 11166 3202 11159 3193 11157

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:17 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 28, 9:17 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
917 AM MST Thu Jul 28 2022

.SYNOPSIS...Abundant moisture will allow for periods of numerous
showers and thunderstorms to develop the next few days which could
result in local flooding and flash flooding across the area.
Cooler than average high temperatures will also be a result of
this pattern.

&&

.DISCUSSION...Water vapor shows a small upper level low spinning
over the eastern portion of the CWA. Skies are mostly cloudy with
showers and embedded thunderstorms along the western periphery of
the low. Storms are having no problem dropping a quick half inch
with some areas seeing one inch in about an hour. PWAT values
currently range from 1.4" to 2.0". Expect this activity to
continue through the morning and expand in coverage during the
afternoon. Storms may be somewhat suppressed along the AZ/NM
border since this area is on the backside of the low. But again
today looking at scattered showers and thunderstorms with the main
threat being heavy rainfall leading to possible flash flooding.
Many areas are already saturated from past rains this week, so it
won't take as much rain to cause flooding issues. See the previous
discussion for longer term details.

&&

.AVIATION...Valid through 29/18Z.
Isolated SHRA/TSRA this morning. Scattered TSRA with isolated
+TSRA likely to develop this afternoon into the evening hours.
Lower cigs between 4-7k ft AGL can be expected around
precipitation, including gusty winds in excess of 30 kts.
Otherwise, cloud bases range 8-12k ft AGL with SCT-BKN coverage.
Outside of storm outflows, sfc winds will follow normal diurnal
trends with speeds less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture in place will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into next
week, with many locations seeing areal averages greater than one
half inch. Strong and erratic outflow winds accompany the stronger
storms, with otherwise diurnal wind trends.

&&

.PREV DISCUSSION... /issued 221 AM MST Thu Jul 28 2022/
As is often the case when the atmosphere is this moist, we
continue to work through isolated showers with a stray lightning
strike or two this morning. Current trends and latest HRRR
pointing toward overall coverage continuing to diminish with
partial clearing later this morning. Surface dewpoints remain in
the middle to upper 60s with precipitable water values ranging
from 1.3 inches near the New Mexico border to 1.9 inches west of
Tucson.

Our overall flow has weakened considerably over the past 48 hours
with storm motion and shear down from earlier in the week. With
above average moisture, that makes for less storm organization and
less vigorous outflow propagation. However, where storms to form
they can dump a quick inch in less than 1/2 hour.

For today, the weak easterly impulse we've been watching has moved
from northern Chihuahua into southwest NM / southeast AZ. As a
result, coverage should increase a bit today with some of the
storms generating wet microbursts (compared to recent mainly
bottom loaded heavy rainers). In spite of areas of heavy rain over
much of SE AZ the past several days, Significant portions of Tucson
Metro haven't seen as much. Most GEFS, ECMWF and meso based
output think that will change in the next 36 hours, which means
the NBM does too. We'll see if we can squeeze a more active
widespread Tucson Metro day in before the end of the month. Such
is the nature of the Monsoon.

Otherwise, still looking like a new high center is consolidating
over Northern California and Nevada the next 72 hours. Ultimately
this partial flow reversal would end up being a bad spot to keep
moisture going to fuel storms, but ensemble 5 day height anomalies
still suggest a shift back into Colorado and New Mexico by early
next week. Not enough time to dry out with even a northerly to
northeasterly flow remaining on the wet side in the short term.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 5:27 PM MSTSpecial Weather StatementTWC48 min
Jul 27, 5:33 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Jul 27, 6:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 27, 6:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Jul 27, 6:44 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 27, 6:56 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 27, 7:45 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 27, 7:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 28, 8:04 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 10:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 10:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 28, 11:25 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 11:27 AM MSTFlash Flood Warning Considerable damage threatTWCGraham, Pinal3 hr
Jul 28, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 12:09 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 28, 12:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 28, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 28, 1:19 PM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 28, 3:17 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz118 min
Jul 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 28, 4:48 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.